Acetaminophen is the active ingredient in Tylenol, and is contained in many other types of medications. It is used to treat conditions like colds, fevers, headaches, muscle aches, arthritis or toothaches, and has become one of the most common household medications used to relieve pain and treat fevers.
"People often think that acetaminophen is extremely safe because it is a familiar medication that is frequently used to treat pain. However, acetaminophen overdose is one of the most common drug poisonings in the world," explained Salem Community Hospital's Director of Pharmacy, Keith Meredith, Pharm D.
"Acetaminophen is found in a variety of over-the-counter and prescription pain relievers. Tylenol is a brand name for acetominophen, but there are several other medicines that contain acetominophen as one of their combination of ingredients.
"The new recommended maximum dose of acetaminophen per day has been dropped from 4000 mg to 3000 mg, in part due to the risk of people taking other medications that contain acetaminophen as an added compound," Keith added. "Inadvertently, people taking maximum doses of Tylenol or acetaminophen were overdosing, because they were also taking other medicines at the same time that contained this same ingredient."
Acetaminophen (Tylenol) Poisoning Causes
"Acetaminophen is primarily metabolized by the liver," he continued. "Too much acetaminophen can overwhelm the way the liver normally functions and damage it.
Examples of medications containing acetaminophen include: Actifed, Alka-Seltzer Plus, Co-Gesic, Contac, Excedrin, Fioricet, Lortab, Midrin, Norco, Percocet, Sedapap, Sinutab, Sudafed, TheraFlu, Unisom With Pain, Vick's Nyquil and DayQuil, Vicodin, Wygesic, and Zydone.
Common dosage forms and strengths are:
- Chewable tablets: 80 mg (milligrams)
- Regular strength: 325 mg
- Extra strength: 500 mg
- Liquid: 160 mg/teaspoon
- Drops: 100 mg/mL, 120 mg/2.5 mL
"This is especially true if the liver has been already damaged because of infection, alcohol abuse, or another illness, which may make the person more susceptible to damage from an acetaminophen overdose. For this reason, people with liver illnesses or those who chronically consume large amounts of alcohol should be particularly careful when taking acetaminophen and should consult with their doctor prior to taking acetaminophen compounds. The U.S. Food and Drug Administration currently recommends that anyone consuming more than three alcoholic beverages per day should not take acetaminophen or other over-the-counter pain medications."
A person who has taken an overdose of acetaminophen may not show any visible symptoms until 12 or more hours after consuming a toxic amount. However, after this initial period, the following symptoms are common:
- Abdominal pain
- Appetite loss
- Upset stomach
When to Seek Medical Care
"It is very important that anyone suspected to have taken an overdose of acetaminophen receive treatment as early as possible, which is usually before the symptoms occur," Keith advised. "The antidote to acetaminophen overdose is N-acetylcysteine, which can prevent liver failure if it is given early enough. N-acetylcysteine is most effective when given within 8 hours of ingesting acetaminophen. For this reason, it is absolutely necessary that acetaminophen poisoning be recognized, diagnosed, and treated as early as possible.
"Seek emergency medical care immediately if the person suspected to have taken an overdose of acetaminophen is unconscious, semiconscious, or not breathing. In addition, seek emergency medical care if you are unsure of the types and amounts of medication taken, especially in situations where a child has taken acetaminophen without adult supervision."
During treatment, a person with a suspected acetaminophen overdose will receive blood tests to determine how much acetaminophen is in the blood. He or she may then also receive:
- Medicines to treat the symptoms
- Activated charcoal
- Antidote to reverse the effect of the poison
"If the treatment is received within 8 hours of the overdose, there is a very good chance of recovery," Keith concluded. "However, without rapid treatment, a very large overdose of acetaminophen can lead to liver failure and death in a few days."